Side Effects of Targeted Cancer Therapy Drugs
Why do skin changes occur?
Skin changes are caused by the way some targeted therapy drugs work. For instance, some targeted drugs attack the epidermal growth factor receptor (EGFR) protein, which tells the cancer cells to grow and divide. These are called EGFR inhibitors, and examples are cetuximab (Erbitux®), panitumumab (Vectibix®), and erlotinib (Tarceva®). The problem is that normal skin cells also have a lot of EGFR, so drugs that target or block EGFR can affect skin cells, too. They turn off the signal for skin cells to grow normally and make it harder for them to retain moisture.
Drugs called angiogenesis inhibitors often target vascular endothelial growth factor (VEGF) proteins. Bevacizumab (Avastin®) is one of these drugs. The VEGF proteins help tumors build and keep a blood supply, but they also seem to be important to the very small blood vessels in the hands and feet. Blocking these proteins leads to damage in these tiny blood vessels which can cause hand-foot syndrome (described later).
What kinds of skin changes should I watch for?
Changes in how your skin feels: Your skin may start to feel like it’s sunburned, before any redness or rash shows up. Even though it doesn’t look different, the sensation can be disturbing. You may notice this change on your face as early as the first week of treatment.
Photosensitivity: Your skin will likely become much more sensitive to light and more easily damaged by UV rays during treatment. It may very easily be burned and blister, even after very little sun exposure or exposure to sun coming through windows.
Pages: 1 2
3 4 5 6 7 8 9 10 11 12 13